CSN Login
Members Online: 7

Low White Blood Count-Neulasta shots

dash
Posts: 4
Joined: Mar 2003

I just received my first shot of Neulasta for low white blood count. I am experiencing a lot of back, leg, hip pain. Tylenol doesn't seem to ease the pain. Does anyone know how long this pain lasts? It's difficult trying to sleep or just sit comfortably. I know bone pain is a side effect of the shot but this is no very pleasant. Any advice would be appreciated. Thanks.

Marymomof3
Posts: 24
Joined: Apr 2003

I had both types of shots (Neupogen and Neulasta). With Neupogen I got 5 shots over 5 days and experienced aching hips and legs that lasted about a week after the last shot. I didn't have aches or pains after my Neulasta shot. FYI Neulasta costs $4000/shot compared to $500 for Neupogen. Thankfully, it was covered by my insurance. Hang in there! - Mary

ryley
Posts: 55
Joined: Apr 2003

I received the Neulasta shot for 7 out of 8 of my chemo treatments. The pain your experiencing is exactly what I experienced every time. It lasted about 2-3 days. My doctor gave me a scrip for Vicodin. It really helped, especially in sleeping because there is no comfortable position when all your bones ache. My skin seemed to be painful to the touch also starting with my face and neck and working it's way down. I've just gotten over my last Neulasta shot (hurray!) so hang in there, it is temporary. My oncology nurses said that not all people have reactions to Neulasta and that I was unusual. I thought it was worse than the chemo side effects.

Ryley

purplepugs
Posts: 2
Joined: Aug 2005

Dear ryley: I am new to the discussion site here and have been looking specifically at questions and responses regarding the Neulasta injections. I found yours to be the closest to the same side-effects I have been experiencing with it, so I have taken some comfort that, even though it may be unusual, evidently we are not alone. I have not yet spoken with my doctor about it, but will tomorrow when I go in for my 4th (out of 8) chemo treatments. A lot of people talk about back or leg pain, I have none below the waist. As with you, mine starts in my face and neck, works its way down across my shoulders and into my upper arms. I also have a lot of skin pain, in the sense that I cannot stand for anyone to even touch me, it's like I'm "bruised" all over. I want to get this chemo business over with as quickly as possible, duh, so don't really want to have to delay treatments due to low white cell count, but am not sure how long I can put up with the pain from the injections. My other problem is that I have been having a lot of anxiety about all this, so when I have the pain, on top of the fatigue, I get really anxious and begin having really bad heart palpitations. I don't know if I can take my anxiety medication along with the pain medication...guess it's best to talk to doc about that, but did you also have anything like that (the heart palpitations)? I'm not sure if it's just all in my head or perhaps another weird side-effect from either the chemo or Neulasta. Thanks for letting me barge in on you like this. Purplepugs

praiseJesus
Posts: 33
Joined: Sep 2008

I just had my first chemo treatment this past tuesday.....I was handling that pretty good I thought.....then late wednesday night I took the neulasta shot......I've even been taking the 1 Claritan pill a day ...they say it helps with the bone pain.....I don't know....but I take it....plus I've included Vicodin.Still.....it doesn't seem to dull it enough or either I'm just super-sensitive.I know my Breast,chest,underarms,tops of shoulders and back of neck and back are painfully sore, like I've been beat-up or something......and my thighs and knees don't fell to grand either.I don't understand...My WBC is normal.....but right after my first treatment they sent me home with the shot to give myself, So is it they don't wait for your WBC to drop....they just get you to take the shot anyway???Plus I've been running off and on fevers....they said thats proberly due to the Chemo itself.....so I would like some info...I sure would like to feel better.......and do you have to take the shot throughout treatment???Thanks you all....God Bless us........Shannon......Oh and one more thing, I read someone mentioned heart palpatations.......I know my heart rate stays really high....I can be sitting and doing nothing and it is going 110 or something.....I had a problem with heart rate being high a bit before I ever started treatment...and now that my body is under stress.....it just makes it worse.....Ativan doesn't seem to help.....and all my heart test have come back normal pretty-much.But still this worries me....everything needs a little rest....you know?

vac
Posts: 97
Joined: Dec 2002

i had the same pain i took advil, every 6 hours it worked.

ksfc
Posts: 252
Joined: Apr 2002

My experience was the same - it lasts for a few days and there's just no way to get really comfortable. I did find that ibuprofen helped if I remembered to take it religiously. If that doesn't work, ask your doc for some pain meds. You shouldn't have to suffer. Peace - Diane

LJW
Posts: 6
Joined: May 2003

My bone pain only lasted the first couple of days after each chemo, but when I had it, Aleve worked; I would take 2 before bed, or if in the morning, I would take 1. It took the pain away completely.

NicoleYauger's picture
NicoleYauger
Posts: 12
Joined: Oct 2008

My mother is getting the same shot. We are so happy that it is available. The nurse reccomended Claratin, the allergy medication. It helps my mother with her bone pain. She bought the generic kind and it is called Loratadine, it was cheaper. It sounds funny but that is what the nurse suggested and it seems to be helping. Hope it can help you too.

Hugs, Hope, and positive energy to you,
Nicole & Momma

mgm42
Posts: 494
Joined: Nov 2007

My pain lasted for 3 to 4 days after the injection. Those shots kept me from going into neutrapenia, so I was grateful for them. But, like you, Tylenol didn't work for me either, so my doctors prescribed something stronger for the pain. It was hydrocodone and it worked for me. Good luck. Hang in there. There is light at the end of the tunnel. Hugs, Marilynn

chenheart's picture
chenheart
Posts: 5182
Joined: Apr 2003

Every adverse side effect possible is what I experienced following Neulasta...the flu like symptoms and EXTREME pain in all 206 bones started about 36 hours after the injection, and lasted for about 5 days. I had to have help sitting up in bed to eat or watch TV, as my chest bones, ribs, even my face ached like nobody's business. My Onco Doc never even told me that pain was a possibility, and when I mentioned it to him he poo-pooed it and offered no advice or pain relief. So, I suffered in relative silence. Which means I was silent unless I was around my relatives! Especially was getting out of bed a major production. I know Neulasta speeds up the white count with an accelerated production in the bone marrow; my sister in law, who was a chemo RN explained that it was rather like a mean giant squeezing every remnant of tooth paste out of the tube---OUCH!!! The good news is, I only had the shot every 3 weeks, I never missed a chemo due to a lower white count, and I didn't have infections, either! I absolutely dreaded knowing the side effects were on their way, but I did grin and bear it and chalked it up to part and parcel of Killing The Beast.

Other good news? That was over 5 years ago, and so far, so good~ no recurrance or mets.

Hang in there, sister~ it will become a part of your cancer free past!

Hugs,
Claudia

sylva's picture
sylva
Posts: 81
Joined: Apr 2008

I had four chemo treatments, and I got the Neulasta for three of them. The fist one was the worst, with pain in my back so bad that it was almost hard to walk. Finally after 2 or 3 days I decided to take the pain medication the doctor gave me, and it was such a relief.
I didn't experience such a pain with the other two Neulasta.
The time they didn't give me the Neulasta, my white blood count was very very low for almost three weeks, and if it is too low they cannot give you the chemo treatment.
If the pain continues, try to call the doctor, they can give you pain medication stronger than the Tylenol or similar.
Hugs!!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network